Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 87, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 25, 2005, 7:40 PM EDT for Raleigh County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 7:40 PM EDT (23:40 UTC)
- Expired
- Jul 25, 2005, 8:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:40 PM EDT | TSTM WND GST 62 | 2 S Beckley, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 252340
SVRRLX
WVC081-260015-
/O.NEW.KRLX.SV.W.0087.050725T2340Z-050726T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT MON JUL 25 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RALEIGH COUNTY IN WEST VIRGINIA
* UNTIL 815 PM EDT
* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 13 MILES EAST OF SHADY SPRING TO COAL CITY TO 15 MILES WEST OF
DRY CREEK...AND WERE MOVING SOUTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RHODELL...
DAMAGING WINDS UP TO 62 MPH WERE REPORTED IN BECKLEY WITH THIS
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY
FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3752 8126 3755 8130 3778 8145 3783 8156
3794 8156 3781 8114 3780 8093 3768 8087
3772 8097 3769 8097 3764 8107 3759 8109
3759 8116 3757 8121 3752 8122
$$
152 follow-up statements
000
WWUS51 KRLX 252358
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT MON JUL 25 2005
WVC081-260015-
/O.CON.KRLX.SV.W.0087.000000T0000Z-050726T0015Z/
RALEIGH WV-
757 PM EDT MON JUL 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM EDT FOR
RALEIGH COUNTY...
AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES EAST OF SHADY SPRING TO COAL CITY TO 11 MILES
WEST OF GLEN DANIEL...OR ALONG A LINE EXTENDING FROM HINTON TO COAL
CITY TO 7 MILES NORTHEAST OF OCEANA...MOVING SOUTH AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RHODELL.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM AND
SPOTTERS HAVE REPORTED SEEING FUNNEL CLOUDS. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
DAMAGING WINDS UP TO 62 MPH WERE REPORTED IN BECKLEY WITH THIS
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY
FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3752 8126 3755 8130 3778 8145 3783 8156
3794 8156 3781 8114 3780 8093 3768 8087
3772 8097 3769 8097 3764 8107 3761 8111
3759 8116 3757 8121 3752 8122
$$
15000
WWUS51 KRLX 260014
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
812 PM EDT MON JUL 25 2005
WVC081-260022-
/O.EXP.KRLX.SV.W.0087.000000T0000Z-050726T0015Z/
RALEIGH WV-
812 PM EDT MON JUL 25 2005
...THE SEVERE THUNDERSTORM WARNING FOR RALEIGH COUNTY EXPIRES AT 815
PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3752 8126 3755 8130 3778 8145 3783 8156
3794 8156 3781 8114 3780 8093 3768 8087
3772 8097 3769 8097 3764 8107 3761 8111
3759 8116 3757 8121 3752 8122
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:07 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 25, 4:07 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT MON JUL 25 2005 .SHORT TERM (TONIGHT)... HOW FAR SOUTH WILL THE CONVECTION GET TONIGHT? THAT IS THE QUESTION IN THE HAZY AND HUMIDITY. LEFT COUNTIES FROM HTS-CRW-BKW ON SOUTH DRY. OF COURSE...ANY COOLING STORM ACROSS EASTERN OHIO AND NORTHERN AND CENTRAL WV THROUGH THIS EVENING WOULD BE TALL WITH A LOCALIZED DOWNPOUR AND LOTS OF LIGHTNING. WITH DEW POINTS IN THE MID 70S THIS AFTERNOON...GENERALLY STAYED ABOVE MOST MIN TEMPERATURE GUIANCE FOR TONIGHT. WILL LET THE CURRENT HEAT ADVISORY FOR THE TRI STATE AROUND HTS DIE A SILENT DEATH AND WILL NOT BE INCLUDED IN THE LATE AFTERNOON ZONES. THIS WAY...THE NEW HEAT ADVISORY WILL BE HEADLINED FOR SOME COUNTIES ON TUESDAY. && .LONG TERM (TUESDAY THROUGH MONDAY)... WILL ISSUE A NEW HEAT ADVISORY FOR TOMORROW AFTERNOON FOR SAME AREA AS TODAY PLUS A FEW MORE COUNTIES IN OHIO. WHILE H850 TEMPERATURES WILL BE A BIT HIGHER TOMORROW (23C-24C)...DEWPOINTS MAY COME IN 2-3 DEGREES LOWER...WHICH WOULD HINDER HEAT INDICIES A BIT. IF OVERNIGHT SHIFT DETERMINES THAT DEWPOINTS COULD BE HIGHER...ADVISORY AREA MAY NEED TO BE EXPANDED. ISSUE FOR NEXT COUPLE OF DAYS AFTER THAT IS APPROACHING FRONTAL BOUNDARY. A BIT OF DISAGREEMENT ON SPEED BETWEEN THE MODELS...BUT ALL SEEM TO AGREE THAT BEST FORCING FOR PRECIP WILL LIE ALONG AND BEHIND OF FRONT. THINK ONLY SOUTHEAST OHIO STANDS MUCH CHANCE OF SEEING SHRA/TSRA BEFORE 00Z WED. AREAS TO THE SOUTHEAST MAY NOT BE ABLE TO GET RID OF THEIR CAP. ALLOW POPS TO BLEED INTO AREA TOWARDS THE SOUTHEAST TUESDAY NIGHT...BUT COVERAGE SHOULD BE DIURNALLY DECREASING AS IT DOES SO. WEDNESDAY MAY FEATURE THE BEST COVERAGE AS FRONT MOVES ACROSS CWA AND SHORTWAVE ROTATES THROUGH BEHIND IT. WENT WITH 50ISH POPS HERE...LIKELY MAY BE MORE APPROPRIATE DOWN THE ROAD. ALLOW POPS TO CONTINUE IN THE MOUNTAINS TILL THURSDAY...AS SUPPORT IS SLOW TO LEAVE CWA. MOST ACTIVITY SHOULD WANE BY THURSDAY EVENING. GENERALLY LIKED MAV TEMPERATURES FOR TUESDAY AND THROUGH WEDNESDAY NIGHT...AND MEX LOOKED REASONABLE THEREAFTER. RAN WITH HPC GRIDS FROM FRIDAY ON...LOOKS LIKE A GENERALLY DRY PERIOD WITH A WELCOME RUN OF BELOW NORMAL TEMPERATURES. && .PREVIOUS DISCUSSION... (ISSUED 139 PM EDT MON JUL 25 2005) AVIATION... STILL CONCERNED CONVECTION MAY FORM UPSTREAM OF PKB-CKB 18-20Z AND MOVG ESE 19-23Z AND AFFECT PKB-CKB-EKN VICINITIES. OTHERWISE MAINLY HAZE WITH VISBILITIES AROUND 5 MILES...LOWRING INTO THE 3 TO 5 MILE RANGE 04-13Z. THINKING TOO WARM FOR THICK FOG. PREVIOUS DISCUSSION... (ISSUED 1046 AM EDT MON JUL 25 2005) SHORT TERM (REST OF TODAY)... INCREASE IN 850 MOISTURE ON 12Z PIT SOUNDING IN 20 KNOT NW LOW LEVEL FLOW THIS MORNING. FIGURING 850 FLOW WILL BACK TOWARD WEST WITH MIXING ALLOWING FOR MORE SUNSHINE TO BREAK THRU THE CLDS IN CKB-EKN-BKW. IMPRESSIVE LOW LEVEL MOISTURE...WITH DEW POINTS 75 TO 80...FM CNTRL IL TO IND TO NRN AND CNTRL OH. DESPITE GUIDANCE BEING LOWER...KEEPING OUR SLIGHT CHC FOR CONVECTION ACROSS THE NRN THIS AFTERNOON. NO CHANGE ON THE HEAT ADVISORY. HOTTEST SO FAR THIS SUMMER AT HTS WAS 97 BACK IN JUNE. NO RECORDS EXPECTED TODAY SINCE THE DUST BOWL ERA IN 1934 HAD TEMPS OVER 100. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...HEAT ADVISORY FOR WVZ005>007-013-014 FROM NOON UNTIL 6 PM TUESDAY. OH...HEAT ADVISORY FOR OHZ075-083>087 FROM NOON UNTIL 6 PM TUESDAY. KY...HEAT ADVISORY FOR KYZ101>103-105 FROM NOON UNTIL 6 PM TUESDAY. VA...NONE. && SHORT TERM...KTB LONG TERM...CL
In the hours before
Local storm report, Jul 25, 5:23 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG NEW LEXINGTON 39.71N 82.21W
07/25/2005 PERRY OH COUNTY OFFICIAL
SEVERAL TREES DOWN ACROSS THE COUNTY
&&
KFSpecial weather statement, Jul 25, 6:46 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 646 PM EDT MON JUL 25 2005 KYZ103-WVZ005-006-013-026-252345- BOONE-BOYD-CABELL-LINCOLN-WAYNE- 646 PM EDT MON JUL 25 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 13 MILES NORTHEAST OF HARTS TO CANNONSBURG...OR FROM 11 MILES NORTHWEST OF MADISON TO CANNONSBURG... MOVING SOUTHWEST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SPURLOCKVILLE...SIDNEY...RANGER...RADNOR...MUD AND KIAHSVILLE. EXPECT STRONG GUSTY WINDS WITH WINDS AROUND 40 TO 45 MPH. THE WINDS MAY BE ACCOMPANIED BY BRIEF HEAVY RAIN. WINDS OF THIS SPEED COULD BRING DOWN SMALL LIMBS OR TREES.
Special weather statement, Jul 25, 6:47 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 647 PM EDT MON JUL 25 2005 OHZ075-076-083>085-WVZ008>011-016>020-029>032-039-040-252346- ATHENS OH-BARBOUR WV-CALHOUN WV-DODDRIDGE WV-GILMER WV-HARRISON WV- JACKSON WV-JACKSON OH-LEWIS WV-MEIGS OH-PLEASANTS WV-RITCHIE WV- ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH- WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ATHENS...BUCKHANNON...CLARKSBURG... ELIZABETH...GLENVILLE...GRAFTON...GRANTSVILLE...HARRISVILLE... JACKSON...MARIETTA...MCARTHUR...MIDDLEBOURNE...PARKERSBURG... PHILIPPI...POMEROY...RIPLEY...ROCK CAVE...SPENCER... STONEWALL JACKSON LAKE...WEST UNION AND WESTON 647 PM EDT MON JUL 25 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SEVERE THUNDERSTORM WATCH 681 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OHIO... ATHENS MEIGS JACKSON VINTON WASHINGTON SEVERE THUNDERSTORM WATCH 681 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST VIRGINIA... BARBOUR CALHOUN DODDRIDGE GILMER HARRISON JACKSON LEWIS PLEASANTS RITCHIE ROANE TAYLOR TYLER UPSHUR WIRT WOOD THE SEVERE THUNDERSTORM WATCH 681 REMAINS IN EFFECT UNTIL 11 PM EDT SOUTH OF THIS REGION.
Local storm report, Jul 25, 7:16 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
716 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG OAK HILL 37.99N 81.15W
07/25/2005 FAYETTE WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
657 PM 07/25/2005 AND 712 PM 07/25/2005
&&Special weather statement, Jul 25, 7:30 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 730 PM EDT MON JUL 25 2005 OHZ086-087-WVZ006-007-014-015-027-028-037-038-046-047-260046- BRAXTON WV-CABELL WV-CLAY WV-GALLIA OH-KANAWHA WV-LAWRENCE OH- MASON WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-RANDOLPH WV-WEBSTER WV- INCLUDING THE CITIES OF...CHARLESTON...CLAY...DURBIN...ELKINS... GALLIPOLIS...HUNTINGTON...IRONTON...MARLINTON...POINT PLEASANT... SNOWSHOE...SUMMERSVILLE...SUTTON...WEBSTER SPRINGS AND WINFIELD 730 PM EDT MON JUL 25 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SEVERE THUNDERSTORM WATCH 681 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN OHIO... GALLIA LAWRENCE SEVERE THUNDERSTORM WATCH 681 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN WEST VIRGINIA... BRAXTON CABELL CLAY KANAWHA MASON NICHOLAS POCAHONTAS PUTNAM RANDOLPH WEBSTER THE SEVERE THUNDERSTORM WATCH 681 REMAINS IN EFFECT UNTIL 11 PM EDT SOUTH OF THIS REGION.
Local storm report, Jul 25, 7:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
732 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG FAYETTEVILLE 38.05N 81.11W
07/25/2005 FAYETTE WV PUBLIC
TREES DOWN.
EVENT OCCURRED BETWEEN
629 PM 07/25/2005 AND 659 PM 07/25/2005
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 23 min |
| Jul 25, 4:38 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 67 min |
| Jul 25, 5:08 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wirt | 37 min |
| Jul 25, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Gilmer, Harrison, Lewis | 51 min |
| Jul 25, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 44 min |
| Jul 25, 5:33 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 42 min |
| Jul 25, 5:44 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Braxton, Taylor, Upshur | 62 min |
| Jul 25, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 30 min |
| Jul 25, 5:54 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 69 min |
| Jul 25, 6:11 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 39 min |
| Jul 25, 6:20 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Webster | 42 min |
| Jul 25, 6:39 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 51 min |
| Jul 25, 7:48 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.